A. SIDNEY BARRITT, M.D.
To the editor: I prescribe Cimetidine frequently and try to be sensitive to its possible adverse effects. Thus, I was interested in Dr. Kushner's report of a movement disorder linked to use of Cimetidine (1).
His evidence is persuasive. I propose an alternate mechanism in which theophylline is the ultimate culprit. This patient received Cimetidine, theophylline, and terbutaline simultaneously. Cimetidine alters the metabolism of other drugs, including theophylline (2, 3). I propose that Cimetidine delayed elimination of theophylline, allowing a previously therapeutic dose to become toxic. I have not seen chorea as a toxic effect of theophylline, but tremors have
Learn more about subscription options.
Register Now for a free account.
BARRITT AS. Cimetidine-Theophylline-Terbutaline. Ann Intern Med. 1982;96:530–531. doi: 10.7326/0003-4819-96-4-530
Download citation file:
Published: Ann Intern Med. 1982;96(4):530-531.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only